Hail, Le Flore
- When
- April 17, 6:03 PM CST
- Where
- Le Flore County, 2 mi WNW of Poteau
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.061, -94.653
Severe thunderstorms developed across northwestern Oklahoma and southern Kansas during the late afternoon of the 17th as a cold front moved into the area. These storms gradually developed east and southeast during the evening as the cold front pushed through the Southern Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed across northwestern Oklahoma and southern Kansas during the late afternoon of the 17th as a cold front moved into the area. These storms gradually developed east and southeast during the evening as the cold front pushed through the Southern Plains. The thunderstorms produced damaging wind and hail up to quarter size as they moved across eastern Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 17, 5:26 PM CST, 37 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 626 PM CDT Wed Apr 17 2019 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Scattered convection ongoing will pose brief potential for thunderstorms at terminals through the mid evening hours. Storm coverage will increase in coverage across E OK by late evening and spread eastward clearing western AR sites during early morning hours. Widespread MVFR ceilings will persist w/ thunderstorm impacts possibly lowering briefly into IFR levels. Ceilings gradually rise Thurs w/ gusty northerly winds. && .PREV DISCUSSION... /Issued 424 PM CDT Wed Apr 17 2019/ DISCUSSION... Upper level wave with an associated surface low was positioned over the Texas Panhandle this afternoon. A cold front extended from the low through Central Kansas and Eastern Nebraska with a dryline southeast of the low through West Central Texas. Over the past hour storm initiation had begun along the cold front underneath the surface low...moving to the northeast into Northwest Oklahoma. East of these boundaries...the cap had eroded across Western and Central Oklahoma...with a weakening trend across Eastern Oklahoma and Northwest Arkansas. As of 3pm...the stronger instability axis resided west of Interstate 35 with surface CAPES greater than 3000 J/Kg. Through this evening...thunderstorms are expected to continue to develop along the cold front and move northeast as the boundary shifts eastward toward Northeast Oklahoma. At the same time...additional thunderstorm development is forecast along the dryline in Central Texas moving east northeast toward Southeast Oklahoma. A few elevated showers were common across the CWA this afternoon...though the main thunderstorm development from dryline development looks to push into the CWA mainly after 7pm and along the frontal boundary mainly after 8-9pm. Deep layer shear combined with steep mid level lapse rates will allow for large hail of golf ball to tennis ball size to be possible mainly through the evening hours with both the dryline storms and cold front storms. The greater significant hail potential looks to be with storms coming off of the dryline into Southeast Oklahoma where stronger shear values were currently located. Also through the evening hours...a tornado potential will become possible. As the storms along the front move into Northeast Oklahoma...the low level jet looks to be increasing with increasing shear values along the front. Latest short term guidance of updraft helicity values have begun to increase northwest of Interstate 44 as the front moves into Northeast Oklahoma. In response...there could be a window of quick spin-ups along the boundary. Later into the overnight hours...the severe potentials look to transition to more of a damaging wind threat ahead of the front across the CWA. The frontal boundary looks to be across Southeast Oklahoma into Northwest Arkansas around 12z Thursday. During the day Thursday...thunderstorm chances will remain possible ahead of the front across Southeast Oklahoma and Northwest Arkansas...with rain chances lingering back into parts of Northeast Oklahoma before the upper level trof axis shifts east of the CWA. Within upper level northerly flow...a secondary vort max looks to drop through the region Thursday evening which could allow for some additional light rain showers with the potential of isolated thunder as it moves through. The greater potential for this looks to be across parts of Northeast Oklahoma. Also during the day...gusty northerly winds...cooler temperatures and drier air will spread through the region with high temperatures in the 50s/60s possible Thursday. Cooler...northerly winds and mostly clear conditions are forecast Friday as surface high pressure moves through the Southern Plains. Southerly winds and warmer temperatures are forecast to return for the weekend in the wake of the departing surface high. High temperatures look to warm back into the 70s/low 80s ahead of the next shortwave and associated frontal boundary progged to move into the Southern Plains Sunday night and Monday. Models continue to differ on the details with this next system as the GFS holds the frontal boundary over the region through the first part of next week...while the ECMWF pushes the boundary through Monday with a second wave moving into the Plains mid week. For now will continue to side with persistence of small chance pops Sunday night through Tuesday. && .PRELIMINARY POINT TEMPS/POPS... TUL 53 66 44 68 / 80 20 20 0 FSM 60 65 45 67 / 80 40 10 0 MLC 57 67 45 68 / 80 30 10 0 BVO 51 66 41 68 / 90 10 20 0 FYV 56 61 39 63 / 90 40 10 0 BYV 56 60 41 63 / 80 50 10 0 MKO 55 66 44 67 / 80 30 20 0 MIO 52 63 41 65 / 90 20 10 0 F10 54 67 45 68 / 70 20 20 0 HHW 60 67 45 68 / 80 40 10 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....07
Hazardous Weather Outlook
National Weather Service Tulsa OK
500 PM CDT Wed Apr 17 2019
ARZ001-002-010-011-019-020-029-OKZ049-053>076-181030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
500 PM CDT Wed Apr 17 2019
...SEVERE THUNDERSTORMS EXPECTED THROUGH TONIGHT...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Tonight.
TORNADO.
RISK...Limited.
AREA...Much of eastern Oklahoma and west central Arkansas.
ONSET...After 6 PM for southeast Oklahoma and west central
Arkansas, and after 10 PM for northeast Oklahoma.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and western Arkansas.
ONSET...After 6 PM.
HEAVY RAIN AND FLASH FLOOD.
RISK...Limited.
AREA...Far southeast Oklahoma and Parts of northeast Oklahoma.
ONSET...After 6 PM.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Northeast Oklahoma and northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
An elevated threat of severe thunderstorms remains across much of
eastern Oklahoma and western Arkansas through the overnight hours.
Two rounds of strong to severe thunderstorms are expected to
affect portions of the area, with early to mid evening storms in
southeast Oklahoma and west central Arkansas, followed by a
second round from late evening into the post-midnight hours across
northeast Oklahoma and northwest Arkansas.
During the late afternoon and early evening hours, severe
thunderstorms may develop along the dryline across parts of north
Texas and southern Oklahoma, moving northeastward into parts of
southeast Oklahoma and west central Arkansas through the evening.
These storms would have a high likelihood of being supercells and
posing mainly a very large hail threat, possibly as large as
baseballs. Locally damaging winds and an isolated tornado will
also be possible.
Late this evening and into early Thursday morning, an additional
round of strong to severe thunderstorms will affect mainly parts
of northeast Oklahoma and northwest Arkansas as a cold front moves
through the area. These thunderstorms are more likely to be linear
in structure, posing primarily a damaging wind threat. Low level
shear parameters could also favor fast developing, leading edge
tornadoes in some portions of the expected line of thunderstorms.
A locally heavy rainfall and isolated flash flooding threat will
also exist with both rounds of thunderstorms.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY AND SATURDAY...No Hazards.
SUNDAY THROUGH TUESDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
The severe thunderstorm potential will wind down by Thursday
morning, with storms exiting to the east. A breezy day is expected
on Thursday behind a cold front, with northerly gusts to near 30
mph expected. A few showers and possibly an isolated thunderstorm
are possible during the evening across northeast Oklahoma, but
additional severe weather is not anticipated.
The next storm system and frontal boundary will bring unsettled
weather beginning Sunday night, continuing into early next week.
weather.gov/tulsa contains additional information.Special Weather Statement National Weather Service Tulsa OK 547 PM CDT Wed Apr 17 2019 OKZ049-075-076-172315- Latimer OK-Pushmataha OK-Le Flore OK- 547 PM CDT Wed Apr 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUSHMATAHA...CENTRAL LATIMER AND WEST CENTRAL LE FLORE COUNTIES UNTIL 615 PM CDT... At 546 PM CDT, a strong thunderstorm was located 3 miles southeast of Tuskahoma, moving northeast at 35 mph. Nickel size hail will be possible with this storm. Locations in or near the path include... Clayton... Talihina... Red Oak... Albion... Clayton Lake State Park... Talimena State Park... Bengal... Kiamichi... Tuskahoma... Panola... Summerfield... LAT...LON 3447 9515 3453 9537 3501 9519 3488 9475 TIME...MOT...LOC 2246Z 207DEG 32KT 3460 9522
Special Weather Statement National Weather Service Tulsa OK 652 PM CDT Wed Apr 17 2019 ARZ029-OKZ072-076-180015- Sebastian AR-Sequoyah OK-Le Flore OK- 652 PM CDT Wed Apr 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEBASTIAN... SOUTHEASTERN SEQUOYAH AND NORTHEASTERN LE FLORE COUNTIES UNTIL 715 PM CDT... At 652 PM CDT, a strong thunderstorm was located near Poteau, moving north at 35 mph. Nickel size hail will be possible with this storm. Locations in or near the path include... Fort Smith... Poteau... Barling... Pocola... Roland... Spiro... Arkoma... Panama... Hackett... Bonanza... Cameron... Moffett... Fort Smith Regional Airport... Jenny Lind... Shady Point... Rock Island... Central City... Scullyville... Braden... Mill Creek... This includes the following highways, Interstate 40 in Oklahoma between mile markers 321 and 324. Interstate 540 between mile markers 8 and 14. LAT...LON 3498 9459 3504 9473 3543 9456 3531 9419 TIME...MOT...LOC 2352Z 202DEG 32KT 3508 9463
The Western Arkansas radar (KSRX), 37 km away, was scanning. The volume nearest the first event began at 00:06 UTC.
12 thunderstorm wind, 3 hail. Local standard time, as filed.
Strong thunderstorm wind damaged the roof of a home, uprooted several trees, and blew windows out of two vehicles.
The Oklahoma Mesonet station near Pawnee measured 63 mph thunderstorm wind gusts.
Strong thunderstorm wind blew down power lines and snapped large tree limbs.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind blew down several trees.
Strong thunderstorm wind blew down a tree.
Strong thunderstorm wind caused significant damage to park equipment, and damaged gutters and the roofs of homes.
Strong thunderstorm wind snapped power poles and large tree limbs.
The Oklahoma Mesonet station near Copan measured 59 mph thunderstorm wind gusts.
Strong thunderstorm wind blew off portions of the roofs of several barns and outbuildings, and uprooted trees.
The Oklahoma Mesonet station near Vinita measured 58 mph thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817028, 817132, 817133, 817135, 817136, 817138, 817139, 817140, 817142, 817143, 817144, 817145, 817146, 817147, 817149.